Alert archive / West Virginia / Wind Advisories in 2019

Wind Advisory 1, NWS Pittsburgh, PA

January 8, 2019Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this wind advisory at Jan 8, 2019, 11:20 AM EST for Preston County, Tucker County, West Virginia. It took effect at Jan 8, 2019, 5:00 PM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2019, 11:20 AM EST (16:20 UTC)
In effect from
Jan 8, 2019, 5:00 PM EST
Expired
Jan 9, 2019, 3:11 AM EST
In force
10 hr
Issued by
NWS Pittsburgh, PA

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS71 KPBZ 081620
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1120 AM EST Tue Jan 8 2019

MDZ001-WVZ512>514-090030-
/O.NEW.KPBZ.WI.Y.0001.190108T2200Z-190109T0600Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
1120 AM EST Tue Jan 8 2019

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST
WEDNESDAY...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 1 AM EST
Wednesday.

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* TIMING... From 5 PM this afternoon to 1 AM Wednesday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
3 follow-up statements
922 
WWUS71 KPBZ 090000
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
700 PM EST Tue Jan 8 2019

MDZ001-WVZ512>514-090600-
/O.CON.KPBZ.WI.Y.0001.000000T0000Z-190109T0600Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
700 PM EST Tue Jan 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are 
expected. Winds this strong can make driving difficult, 
especially for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
199 
WWUS71 KPBZ 090209
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
909 PM EST Tue Jan 8 2019

MDZ001-WVZ512>514-090900-
/O.EXT.KPBZ.WI.Y.0001.000000T0000Z-190109T0900Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
909 PM EST Tue Jan 8 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts in excess of 45 mph are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

07
807 
WWUS71 KPBZ 090811
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
311 AM EST Wed Jan 9 2019

MDZ001-WVZ512>514-090915-
/O.CAN.KPBZ.WI.Y.0001.000000T0000Z-190109T0900Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
311 AM EST Wed Jan 9 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory.

Winds have weakened and are no longer expected to reach advisory
criteria. 30 to 40 mph winds gusts are possible today, especially
on the ridge tops. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 7:43 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 8, 7:43 AM EST, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
743 AM EST Tue Jan 8 2019

.SYNOPSIS...
Scattered showers continue today with the approach and passage
of a cold front. Much colder for the rest of the week, with
periodic snow showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
745am update...Notable changes in the near term grids. Have
increased temperatures today to better reflect current temps,
continued warming, and the general MOS output for both
GFS/ECMWF. Also added thunder for areas around and north of
I-80. The environment in this region will feature just enough
CAPE, steep low level lapse rates, and large shear values that
will allow for thunderstorm development. There is risk that a
few storm could produce strong to potentially damaging winds,
so this situation will bear monitoring. The peak threat time
will be this afternoon up til the frontal passage. No other
adjustments at this time.

The rest of the near term discussion...

Scattered showers will develop through the morning and afternoon
hours ahead of an incoming cold front. Southwest flow ahead of
the surface boundary will keep temperatures above normal, with
gusts occasionally reaching 25 to 30 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
An upper level trough will dig farther south this evening,
pushing the cold front through the area during the overnight
hours. This front, combined with increasing NW flow aloft, will
change rain into snow and spread snow showers across much of
the region tonight. Winds will also be an issue tonight, as a
anomalous low level jet will move through. Additionally, the
surface pressure gradient will tighten behind the cold front and
pressure rises of 3 to 4 mbs are expected. We should remain
just below wind advisory criteria, although the higher
elevations will need further inspection.

We will remain under NW flow and upper troughing through
Thursday, resulting in cold temperatures and snow showers.
Accumulation potential will increase Wednesday and Wednesday
night as strong cold air advection and a moist nw flow increases
inversion heights and lower the DGZ. Highest accumulations are
expected in the I-80 corridor and over the ridge tops.

Amounts with this system could warrant headlines.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Weakening NW flow and encroaching sfc high pressure late Thursday
will help slowly bring snow showers to an end. Dry but cool
weather is then expected Friday.

There appears to be a chance for a winter system this weekend,
but there remains a lot of uncertainty. Ensembles solutions keep
the surface system much further south then operational models,
so the superblend will be best for the weekend.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
General VFR forecast through most of the morning hours, but with
periods of MVFR due to increasing moisture in SW flow. By the
afternoon, isolated to scattered showers will develop and could
briefly produce MVFR ceilings. Otherwise, winds will increase
through the afternoon out of the SW, with gusts between 20 to
30kts possible. LLWS will not be a factor as winds around 2000'
will not significantly increase until the frontal passage.

The best chances for rain showers will be along and just behind
the cold frontal passage. Increased mixing will also create a
spike in potential wind gusts, with speeds between 30 to 35kts
possible. Turbulent flow behind the front reduces the confidence
of MVFR conditions moving in right away, but hedged towards
climatological results of cold NW flow. Rain showers will
transition to snow after the frontal passage, which will create
a greater risk for visibility restrictions. The greatest impacts
of these snow showers will be found along the eastern ridges and
north of I-80.

.Outlook...
Restrictions will generally persist under cool NW flow that will
produce periods of lake enhanced snow showers over the next few
days.  Some improvements possible by the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from late tonight through Thursday
     afternoon for MDZ001.
OH...None.
PA...None.
WV...Winter Storm Watch from late tonight through Thursday
     afternoon for WVZ512>514.

&&
Hazardous weather outlook, Jan 8, 7:56 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
756 AM EST Tue Jan 8 2019

OHZ039>041-048>050-057>059-068-069-PAZ016-020>023-029-031-073-075-
WVZ001>004-012-021-509-091300-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers this afternoon could produce strong wind gusts
between 30 to 35 mph, which could cause damage to tree limbs and blow
around loose outdoor items.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-WVZ512>514-091300-
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
756 AM EST Tue Jan 8 2019

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ510-511-091300-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Rain showers will change to snow showers tonight. Accumulations are
expected. An advisory may be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers will continue into Thursday. Additional accumulations
are expected. An advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>015-091300-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-
756 AM EST Tue Jan 8 2019

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

A few thunderstorms will develop late this morning into the
afternoon that could approach severe limits and produce strong to
damaging winds. In addition, wind gusts between 30 to 40mph will be
possible with a cold frontal passage tonight that could cause tree
limb damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow showers starting early Wednesday morning will continue into
Thursday. Additional accumulations are expected. An advisory may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 8, 11:14 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1114 AM EST TUE JAN 8 2019

PAZ007-008-081645-
Venango-Mercer-
1114 AM EST TUE JAN 8 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN MERCER AND NORTHWESTERN VENANGO
COUNTIES...

At 1113 AM EST, a strong thunderstorm was located 9 miles southeast
of Atlantic, or 15 miles south of Meadville, moving east at 30 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Polk...                           Cooperstown...
Utica...                          New Lebanon...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 130
and 137.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4138 7980 4136 8023 4147 8027 4148 8022
      4148 8013 4149 8012 4149 8000 4150 8000
      4150 7998 4151 7998 4151 7996 4154 7994
      4154 7993 4155 7993 4155 7991 4156 7991
      4156 7989 4157 7989
TIME...MOT...LOC 1613Z 256DEG 26KT 4142 8019

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:32 AM ESTWinter Storm WatchPBZPreston, Tucker12 hr
Jan 8, 3:21 PM ESTWinter Storm WarningPBZTucker45 hr
Jan 8, 3:21 PM ESTWinter Weather AdvisoryPBZPreston, Tucker45 hr
Jan 8, 4:02 PM ESTSpecial Weather StatementPBZBrooke43 min
Jan 8, 4:44 PM ESTSpecial Weather StatementPBZBrooke, Marshall, Ohio31 min
Jan 8, 5:16 PM ESTSpecial Weather StatementPBZMarion, Monongalia, Preston59 min
Jan 8, 6:15 PM ESTSpecial Weather StatementPBZPreston45 min
Jan 7, 9:12 PM ESTWinter Weather AdvisoryPBZ3 hr

Nearby

Wind Advisories in West Virginia, 2019Wind Advisories in Maryland, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.